Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2003, 4:42 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2003, 4:42 PM PDT (23:42 UTC)
- Expired
- Aug 14, 2003, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 154 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 142343 FFWVEF CAC071-150245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 442 PM PDT THU AUG 14 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 745 PM PDT * AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN ABOUT 3 MILES SOUTH OF TWENTYNINE PALMS. A SPOTTER REPORTS WATER RUNNING ACROSS ROADS AND VERY HEAVY RAIN IN TWENTYNINE PALMS. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 3404 11609 3405 11587 3421 11588 3423 11611 $$ JACQUES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:50 PM PDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 14, 2:50 PM PDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 250 PM PDT THU AUG 14 2003 .SYNOPSIS...MOISTURE CIRCULATING AROUND AN AREA OF HIGH PRESSURE OVER WYOMING WILL CONTINUE TO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE WEST INTO ARIZONA ON FRIDAY...INCREASING PRECIPITATION CHANCES AND COOLING TEMPERATURES FOR THE END OF THE WEEK. && .SHORT TERM...AREA OF CLOUDS WITH LIGHT SHOWER ACTIVITY CONTINUES TO MOVE ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA THIS AFTERNOON. SUSPECT THAT VERY LITTLE OF THIS WILL ACTUALLY REACH THE GROUND IN THE FORM OF RAIN. WATER VAPOR IMAGERY SHOWS SOMEWHAT DRIER AIR MOVING IN FROM THE NORTHEAST BUT THUNDERSTORMS ARE FIRING IN THIS AREA WHERE MORE SUNSHINE HAS HEATED THE SURFACE. EXPECT THE DEBRIS FROM THIS ACTIVITY TO MOVE OVER OUR FORECAST TONIGHT RESULTING IN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR SOUTHEAST ZONES. CLOSED LOW IS EXPECTED TO MOVE WEST INTO ARIZONA FRIDAY WHICH WILL HELP INCREASE MOISTURE AND INSTABILITY AND WILL PROVIDE SOME DYNAMIC LIFT. HAVE GONE WITH AN INCREASING CHANCE OF THUNDERSTORMS BUT MOST OF INYO AND NYE COUNTIES SHOULD STILL REMAIN DRY. THE CLOSED LOW THEN LINGERS OVER ARIZONA FRIDAY NIGHT SO WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT PRETTY MUCH IN THE SAME AREAS. UPPER TROUGH WHICH HAS BEEN STATIONARY OFF THE COAST MOVES EAST ACROSS THE PACIFIC NORTHWEST ON SATURDAY. THE MODELS TENDING TO BRING SLIGHTLY DRIER AIR INTO OUR FORECAST AREA FROM THE WEST AS A RESULT. THEREFORE EXPECT WESTERN PORTION OF FORECAST AREA TO REMAIN DRY WITH SLIGHTLY LOWER POPS EAST. UPPER LOW OVER ARIZONA CONTINUES TO WEAKEN AND MOVE SLIGHTLY NORTHEAST ON SUNDAY WHICH FURTHER REDUCES PRECIPITATION CHANCES. WHILE SOME COOLING IS EXPECTED WITH THE CLOSED LOW MOVING INTO ARIZONA AND THE ASSOCIATED CLOUD COVER...MODELS GUIDANCE HAS SOME WIDELY VARYING NUMBERS FOR SATURDAY. WILL LEAN TOWARD A MORE CONSERVATIVE COOLING TREND AS INDICATED BY THE NGM AND ETA GUIDANCE. .LONG TERM...FORECAST IS A COMPROMISE AMONG VARIOUS MODELS AND INCONSISTENCIES BETWEEN RUNS. OUT OF THIS A GENERAL TREND CAN BE GLEAMED AND LEANED HEAVILY TOWARDS 12Z GFS AND OLD ECMWF RUN. FOR MONDAY THE LOW THAT PLAGUED THE AREA OVER THE WEEKEND WILL START TO EJECT INTO UTAH. MOISTURE WILL BE WRAPPED AROUND IT AND EXTENDED BACK INTO THE NORTHERN AND EASTERN PARTS OF THE CWA. THIS ALONG WITH PROGGED LI BEING ZERO TO MINUS 1 WILL ENSURE SOME THUNDERSTORM ACTIVITY THERE. TUESDAY WILL SEE THE LOW STILL IN UTAH BUT WEAKER. RESIDUAL MOISTURE WILL STILL BE AVAILABLE FOR MORE DIURNAL THUNDERSTORMS IN THE NORTH. WEDNESDAY AND THURSDAY WILL SEE WEAK RIDGING OVER THE AREA ALONG WITH TROUGHING OFF THE COAST TO BRING IN SOUTHWEST FLOW TO DRY THE AREA OUT SOMEWHAT. LEFT LOW POPS IN GRIDS TO MATCH NEIGHBOR OFFICES BUT WILL TAKE MENTION OUT IN ZONE VERBIAGE. && .LAS...NONE. && HARRISON/JACQUES
Hazardous weather outlook, Aug 14, 6:00 AM PDT, 10 hours 42 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-150102- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 600 AM PDT THU AUG 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.